A Voice To Be Heard: A new stance against the misprescribing and misunderstanding of long term Benzodiazapines– Sandra Minshull
At the age of 12 I was diagnosed with Graves disease. It was just after my 14th birthday I was told I would need a partial Thyroidectomy.
The day of the operation came (19th September 1974), I was scared, but at the same time I couldn’t wait to be well again. There was no warning about any possible damage. As I was coming round after the operation I heard voices but I couldn’t move or open my eyes. I would slip in and out of conciousness, there was a tube down my throat, and when I opened my eyes a nurse was telling me to breathe but I couldn’t. A doctor put an oxygen mask on my face, I managed to take a deep breath – I was able to breathe again.
When I was fully awake I was surrounded by machines, I had tingling all over my body, I felt ill, I felt scared. When I first got out of bed I felt like I was falling over to one side, my body felt numb. There were times when I felt so cold, shivering and shaking so much I couldn’t walk. The doctor would give me a calcium injection that warmed me up right away. I would feel fine for a while.
I told a nurse that I was frightened. She told me not to be stupid it was all over now. My mum told me to pull myself together or I would be put into a mental hospital, so from that day I kept things to myself. It didn’t help as I was on an adult ward where two elderly patients died, one of which was a noisy, difficult death. On my discharge home I was given calcium tablets 4 times daily and was advised to drink two pints of milk. The only thing we were told was that my calcium level was low.
By the time I got home I was so traumatized that I didn’t want to be left on my own. Doctors told my parents I was in some sort of anxiety state, they didn’t know why as the operation had been straight forward. Subsequently I was prescribed Ativan, a drug that numbs emotions. It made me so I didn’t care about anything. The Ativan itself caused no end of problems as it is so addictive (experts say) the withdrawal symptoms from the Ativan are worse than those of heroin. I was left on it for 22 years, now it can only be prescribed for no longer than 4 weeks. Although I am no longer addicted to Ativan, thanks to the help of my GP, Dr. Bell at Leigh View Medical Practice, who for years has gone above and beyond the call of duty to help me deal with my problems, I still take ½ mg when needed for acute anxiety.
After 22 years of thinking I was going mad, numerous episodes of tingling, panic attacks, anxiety, depression, agoraphobia as well as suffering from a hospital/doctor phobia, I was referred to a new Endocrinologist. He told me I would be on medication for life due to the damage of the parathyroid glands during the Thyroidectomy. He also told me the breathing problems after the operation were due to tetany, that also caused a seizure.
I tried to take legal action, 3 years of seeing a solicitor I was told that the claim couldn’t proceed. During one meeting there was an Endocrinologist present. He was asked why I wasn’t told of any parathyroid damage, and he said “The parathyroid will often recover following the operation. There was no indication at that time I would be damaged and it did seem that it had recovered until the birth of her son in 1981 following which it does not appear to have recovered”. The Endocrinologist could not really explain this. He said “It must be very rare, but the evidence is that it seems to have recovered and become damaged much later on”. Despite the explanation above, Doctors should still have told me or my parents why I was experiencing unusual signs and symptoms immediately after the operation. I know had they done so I wouldn’t have needed Benzodiazapines, as I had been seriously ill before the operation and dealt with everything OK. Surely this must be inhumane and unethical.
I can’t emphasize enough the suffering I have endured.
The relationship with my parents was never the same, they couldn’t understand what happened to their outgoing, carefree, confident, happy daughter. How could they when doctors didn’t explain anything, even when received a phone call the day of the operation and were advised to get to hospital as soon as possible as they could not get me breathing. On their arrival they were met by a nurse who told them I was fine and breathing on my own. Nothing was explained to them or if anything had gone wrong with the operation, and in those days you didn’t ask such questions of Doctors. As for my education, I wasn’t well enough to maintain the work levels demanded as well as doing the extra work to catch up so I never regained my academic position. The jobs I managed to get I was either sacked or asked to leave due to my health problems.
March 2012, my parathyroid recovered again, I was able to stop taking the Alfacalcidol.
August 2015, my aim is to stop taking the last small dose of Ativan with the help and support of my GP and also Debra Fielding, a Counsellor in the Benzodiazapine service at the Bridge project, Bradford, who I am in regular contact with.
Robbed of the life I could have had, now I take each day as it comes dealing with life changing problems, like many people that have been addicted to Benzodiazapines and other prescription drugs.
It’s about time we got recognition for the harm these drugs can cause then hopefully we’ll get the justice we deserve.
TOGETHER, WE ARE A VOICE TO BE HEARD.